Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Jacobson radical of group rings of
locally finite groups


Author: D. S. Passman
Journal: Trans. Amer. Math. Soc. 349 (1997), 4693-4751
MSC (1991): Primary 16S34; Secondary 16S35, 20F50, 20F24
DOI: https://doi.org/10.1090/S0002-9947-97-01855-2
MathSciNet review: 1401781
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is the final installment in a series of articles, started in 1974, which study the semiprimitivity problem for group algebras $K[G]$ of locally finite groups. Here we achieve our goal of describing the Jacobson radical ${\mathcal{J}}K[{G}]$ in terms of the radicals ${\mathcal{J}}K[{A}]$ of the group algebras of the locally subnormal subgroups $A$ of $G$. More precisely, we show that if $\operatorname{char} K=p>0$ and if $\mathbb{O}_{p}(G)=1$, then the controller of ${\mathcal{J}}K[{G}]$ is the characteristic subgroup $\mathbb{S}^{p}(G)$ generated by the locally subnormal subgroups $A$ of $G$ with $A=\mathbb{O}^{p'}(A)$. In particular, we verify a conjecture proposed some twenty years ago and, in so doing, we essentially solve one half of the group ring semiprimitivity problem for arbitrary groups. The remaining half is the more difficult case of finitely generated groups. This article is effectively divided into two parts. The first part, namely the material in Sections 2-6, covers the group theoretic aspects of the proof and may be of independent interest. The second part, namely the work in Sections 7-12, contains the group ring and ring theoretic arguments and proves the main result. As usual, it is necessary for us to work in the more general context of twisted group algebras and crossed products. Furthermore, the proof ultimately depends upon results which use the Classification of the Finite Simple Groups.


References [Enhancements On Off] (What's this?)

  • [A] S. A. Amitsur, On the semi-simplicity of group algebras, Mich. Math. J. 6 (1959), 251-253. MR 21:7256
  • [Be] V. V. Belyaev, Locally finite Chevalley groups, Studies in Group Theory, Urals Scientific Centre of the Academy of Sciences of USSR, Sverdlovsk, 1984, pp. 39-50 (Russian). MR 87d:20043
  • [Bo] A. V. Borovik, Periodic linear groups of odd characteristic, Soviet Math. Dokl. 26 (1982), 484-486. MR 84d:20042
  • [DZ] Z. Z. Dyment and A. E. Zalesskii, On the lower radical of a group ring, Dokl. Akad. Nauk BSSR 19 (1975), 876-879 (Russian). MR 52:5723
  • [FMo] J. W. Fisher and S. Montgomery, Semiprime skew group rings, J. Algebra 52 (1978), 241-247. MR 58:772
  • [H1] J. I. Hall, Locally finite simple groups of finitary linear transformations, Finite and Locally Finite Groups, Kluwer, Dordrecht, 1995, pp. 147-188. MR 96j:20042
  • [H2] -, Periodic simple groups of finitary linear transformations (to appear).
  • [HaS] B. Hartley and G. Shute, Monomorphisms and direct limits of finite groups of Lie type, Quart. J. Math. Oxford (2) 35 (1984), 49-71. MR 85k:20094
  • [Hu] B. Huppert, Endliche Gruppen I, Springer-Verlag, Berlin, 1967. MR 37:302
  • [KWe] O. H. Kegel and B. A. F. Wehrfritz, Locally Finite Groups, North-Holland, Amsterdam, 1973. MR 57:9848
  • [M] U. Meierfrankenfeld, Non-finitary locally finite simple groups, Finite and Locally Finite Groups, Kluwer, Dordrecht, 1995, pp. 189-212. MR 97a:20066
  • [Mo] S. Montgomery, Outer automorphisms of semiprime rings, J. London Math. Soc. (2) 18 (1978), 209-220. MR 80b:16028
  • [P1] D. S. Passman, Radicals of twisted group rings, Proc. London Math. Soc. (3) 20 (1970), 409-437. MR 42:6129
  • [P2] -, A new radical for group rings?, J. Algebra 28 (1974), 556-572. MR 55:397
  • [P3] -, Subnormality in locally finite groups, Proc. London Math. Soc. (3) 28 (1974), 631-653. MR 50:13295
  • [P4] -, Radical ideals in group rings of locally finite groups, J. Algebra 33 (1975), 472-497. MR 52:10793
  • [P5] -, The Algebraic Structure of Group Rings, Wiley-Interscience, New York, 1977. MR 81d:16001
  • [P6] -, The Jacobson radical of a group ring of a locally solvable group, Proc. London Math. Soc. 38 (1979), 169-192, (ibid 39 (1979), 208-210). MR 81j:16017a,b
  • [P7] -, Infinite Crossed Products, Academic Press, Boston, 1989. MR 90g:16002
  • [P8] -, Semiprimitivity of group algebras of locally finite groups, Infinite Groups and Group Rings, World Scientific, Singapore, 1993, pp. 77-101. MR 97b:16029
  • [P9] -, Semiprimitivity of group algebras of infinite simple groups of Lie type, Proc. Amer. Math. Soc. 121 (1994), 399-403. MR 94h:16039
  • [P10] -, Semiprimitivity of group algebras of locally finite groups II, J. Pure Appl. Algebra 107 (1996), 271-302. MR 97b:16030
  • [P11] -, Semiprimitivity of group algebras: a survey, Atas da XII Escola de Álgebra, IMECC-UNICAMP, 1995, pp. 168-187.
  • [P12] -, The semiprimitivity problem for group algebras of locally finite groups, Israel J. Math. 96 (1996), 481-509.
  • [P13] -, The semiprimitivity problem for twisted group algebras of locally finite groups, Proc. London Math. Soc. (3) 73 (1996), 323-357. CMP 96:15
  • [PZ] D. S. Passman and A. E. Zalesskii, Semiprimitivity of group algebras of locally finite simple groups, Proc. London Math. Soc. 67 (1993), 243-276. MR 94g:16036
  • [Ph1] R. E. Phillips, Finitary linear groups: a survey, Finite and Locally Finite Groups, Kluwer, Dordrecht, 1995, pp. 111-146. MR 96m:20080
  • [Ph2] -, Primitive, locally finite, finitary linear groups, J. Algebra (to appear).
  • [Sc] W. R. Scott, Group Theory, Prentice-Hall, Englewood Cliffs, 1964. MR 29:4785
  • [T] S. Thomas, The classification of the simple periodic linear groups, Archiv der Mathematik 41 (1983), 103-116. MR 85f:20040b
  • [V] O. E. Villamayor, On the semisimplicity of group algebras, Proc. Amer. Math. Soc. 9 (1958), 621-627. MR 20:5224
  • [W1] H. Wielandt, Eine Verallgemeinerung der invarianten Untergruppen, Math. Z. 45 (1939), 209-244.
  • [W2] -, Unendliche Permutationsgruppen, Lecture Notes, Math. Inst. Univ. Tübingen, 1960.
  • [W3] -, Mathematische Werke, Volume 1, de Gruyter, Berlin, 1994. MR 95b:01025
  • [Za] H. Zassenhaus, The Theory of Groups, Second Edition, Chelsea, New York, 1958. MR 19:939d

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 16S34, 16S35, 20F50, 20F24

Retrieve articles in all journals with MSC (1991): 16S34, 16S35, 20F50, 20F24


Additional Information

D. S. Passman
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
Email: passman@math.wisc.edu

DOI: https://doi.org/10.1090/S0002-9947-97-01855-2
Keywords: Group algebras, twisted group algebras, Jacobson radical, semiprimitivity, locally finite groups
Received by editor(s): May 23, 1996
Additional Notes: Research supported by NSF Grant DMS-9224662.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society